Alert archive / Arizona / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 73, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 23, 2007, 7:03 PM MST for Graham County, Arizona. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2007, 7:03 PM MST (02:03 UTC)
- Expired
- Aug 23, 2007, 7:30 PM MST
- In force
- 27 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Graham County, AZ
The radar
The Tucson radar (KEMX), 132 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 7:20 PM MST | TSTM WND DMG | 5 S Safford, AZ | DEBRIS COVERED MUCH OF HIGHWAY 191 FROM JUST SOUTH OF SAFFORD TO NEAR ARTESIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 2.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3226 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2425 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 240203
SVRTWC
AZC009-240230-
/O.NEW.KTWC.SV.W.0073.070824T0203Z-070824T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
703 PM MST THU AUG 23 2007
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...
THIS INCLUDES THE CITY OF SAFFORD...
* UNTIL 730 PM MST
* AT 655 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SAFFORD...AND MOVING NORTHEAST AT 5 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SOLOMON...THATCHER AND PIMA.
LAT...LON 3269 10989 3264 10975 3271 10959 3283 10956
3294 10958 3296 10971 3292 10985
$$
WEATHER.GOV/TUCSON2 follow-up statements
000
WWUS55 KTWC 240224
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
720 PM MST THU AUG 23 2007
AZC009-240230-
/O.CON.KTWC.SV.W.0073.000000T0000Z-070824T0230Z/
GRAHAM AZ-
720 PM MST THU AUG 23 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST
FOR CENTRAL GRAHAM COUNTY...
AT 720 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND SMALL HAIL FROM SAFFORD
SOUTHWESTWARD TO THE VICINITY OF MOUNT GRAHAM. MOVEMENT OF THIS
COMPLEX OF THUNDERSTORMS WAS NEARLY STATIONARY. AT 705 PM MST...A
TRAINED WEATHER SPOTTER REPORTED ONE HALF INCH DIAMETER HAIL ABOUT 2
MILES WEST OF THE SAFFORD AGRICULTURAL STATION.
THE SEVERE THUNDERSTORM WILL ALSO IMPACT HIGHWAY 191 MAINLY SOUTH OF
SAFFORD...INCLUDING CACTUS FLAT...SWIFT TRAIL JUNCTION AND ARTESIA.
LAT...LON 3269 10989 3264 10975 3271 10959 3283 10956
3294 10958 3296 10971 3292 10985
$$000
WWUS55 KTWC 240238
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
735 PM MST THU AUG 23 2007
AZC009-240245-
/O.EXP.KTWC.SV.W.0073.000000T0000Z-070824T0230Z/
GRAHAM AZ-
735 PM MST THU AUG 23 2007
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM COUNTY EXPIRED
AT 730 PM MST...
AT 730 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE WEAKENING ACROSS CENTRAL GRAHAM COUNTY. THUS
THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER WAS ALLOWED TO EXPIRE
AT 730 PM MST.
AT 720 PM MST...THE GRAHAM COUNTY SHERIFF OFFICE IN SAFFORD REPORTED
THAT DEBRIS COVERED MUCH OF HIGHWAY 191 FROM SAFFORD SOUTH TO
ARTESIA DUE TO THUNDERSTORM WINDS.
LAT...LON 3269 10989 3264 10975 3271 10959 3283 10956
3294 10958 3296 10971 3292 10985
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:00 PM MST, 5 hours 3 minutes earlier.
Area forecast discussion, Aug 23, 2:00 PM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST THU AUG 23 2007 .SYNOPSIS...AN WEAKENING EASTERLY IMPULSE MOVING INTO THE REGION WILL ENHANCE THUNDERSTORM DEVELOPMENT A LITTLE FURTHER THIS AFTERNOON AND EVENING. EXPECT AN INCREASING MOISTURE TREND ALONG WITH A LESS STABLE SOUTHERLY FLOW OVER THE WEEKEND...BRINGING A MUCH BETTER CHANCE OF SHOWERS AND THUNDERSTORMS. && .DISCUSSION...AS EXPECTED THE SHEARING INVERTED TROUGH CREATED A NICE DEFORMATION ZONE ACROSS EASTERN SONORA INTO FAR SOUTHEAST ARIZONA AND INTO SOUTHWEST NEW MEXICO...WITH A FEW AREAS NEAR TO SOUTH AND EAST OF DOUGLAS RECEIVING SIGNIFICANT RAINFALL LAST NIGHT. THIS ZONE HAS DRIFTED A LITTLE FURTHER WEST AND NORTHWEST TODAY...PROBABLY PUTTING THE NOGALES TO SIERRA VISTA AREA WITH OUR BEST CHANCE AT SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. THE 12Z KTWC SOUNDING IS OTHERWISE SIMILAR TO YESTERDAY...A LITTLE MORE MOISTURE AND WEAK SHEAR...SOME CONVECTION FRIENDLY COOLING FROM H5 TO H6...BUT WARMING JUST ABOVE THIS CREATING ANOTHER SUBSIDENCE INVERSION TO CONTEND WITH. STILL A TOUCH WARM EVEN AT H5...SO OTHER THAN THE AFORE MENTIONED INFLUENCE FROM THE WEAK DEFORMATION ZONE...STORMS ARE HAVING SOME INITIAL DIFFICULTIES WANDERING OFF AFTER DEVELOPMENT OVER MOUNTAINS SO FAR THIS AFTERNOON. EXPECT THAT TO CHANGE LATER IN THE DAY WITH SOME STORMS SUPPORTED OVER VALLEY LOCATIONS...ESPECIALLY SOUTH AND SOUTHEAST OF TUCSON. DEAN QUICKLY TORE THROUGH CENTRAL MEXICO AND DIED...WITH A REMNANT MID LEVEL CIRCULATION AND LOTS OF MOISTURE PUSHING INTO THE PACIFIC SOUTH OF THE GULF OF CALIFORNIA AS EXPECTED. TROUGH DEVELOPING ACROSS HIGH AND MID TIER WESTERN STATES WITH THE HIGH CENTER RECONSOLIDATING TOWARD SOUTHEASTERN STATES. AS THE RIDGE BUILDS BACK WESTWARD THE MID AND UPPER LEVEL BITS AND PIECES LEFT OVER FROM THE STORM REMNANTS WILL LIKELY SPREAD FURTHER WESTWARD OUT TOWARD THE PACIFIC WITH A FEW POSSIBLY RIDING THE PERIPHERY OF THE RIDGE IN OUR GENERAL DIRECTION. COMBINED WITH THE SUBSEQUENT MOISTURE ENHANCEMENT...SATURDAY AND SUNDAY SHOULD BE QUITE A BIT MORE ACTIVE ACROSS SOUTHCENTRAL AND SOUTHEAST ARIZONA THAN RECENT WEEKS. WITH BETTER STORM COVERAGE AFTERNOON HIGHS ARE EXPECTED TO FALL BACK TO NEAR OR BELOW CLIMO OVER THE WEEKEND AS WELL. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING EAST OF A LINE FROM KTUS TO KSOW. THIS THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE SLOWLY WESTWARD ON FRIDAY WITH A CHANCE OF THUNDERSTORMS ACROSS ALL OF SOUTHEAST ARIZONA BY SATURDAY. VISIBILITIES NEAR THESE THUNDERSTORMS WILL BE 2-4 SM WITH BKN050 AGL CEILINGS. AVIATION DISCUSSION NOT UPDATED FOR TAF AND TWEB AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:34 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 86 min |
| Aug 23, 7:45 PM MST | Areal Flood Advisory | TWC | Graham | 60 min |
| Aug 24, 1:16 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Aug 24, 1:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 24, 2:03 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 87 min |
| Aug 24, 2:43 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 47 min |
| Aug 24, 3:08 PM MST | Flash Flood Warning | TWC | Santa Cruz | 97 min |
| Aug 24, 3:10 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 24, 3:16 PM MST | Areal Flood Advisory | TWC | Pima | 119 min |
| Aug 24, 3:21 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Aug 24, 4:34 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.